Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2003, 7:02 PM CDT for Ottawa County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 16, 2003, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS53 KTOP 170002 SVRTOP KSC143-170030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 701 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 730 PM CDT * AT 7 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL OTTAWA COUNTY...OR ABOUT 19 MILES SOUTHWEST OF CLAY CENTER...MOVING WEST AT 10 MPH. * SOME LOCATIONS AFFECTED... RURAL EASTERN OTTAWA COUNTY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3911 9737 3928 9737 3931 9765 3914 9768 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:35 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 16, 2:35 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 235 PM CDT MON JUN 16 2003 PRECIPITATION CHANCES WEDNESDAY THEN AGAIN OVER THE WEEKEND ARE THE MAIN FORECAST CHALLENGES. WEAK UPPER LEVEL WAVE OVER THE CWA CONTINUES TO DRIFT SOUTHWESTWARD. LATEST VISIBLE SATELLITE AND RADAR IMAGERY SHOWING WDLY/SCT TO ISOLATED THUNDERSTORMS OVER PRIMARILY THE NORTHWEST 3/4 OF THE CWA. CU FIELD SUPPORTS THIS TREND AND EXPECT THUNDERSTORMS TO DISSIPATE BY MID EVENING LEAVING MOSTLY CLEAR SKIES. MORE CU WILL DEVELOP ACROSS THE CWA ON TUESDAY BUT DONT EXPECT THUNDERSTORMS TO DEVELOP. SLIGHTLY DRIER AIR SHOULD KEEP CLOUDS A LITTLE LESS EXTENSIVE THAN TODAY SO WILL GO WITH MOSTLY SUNNY SKIES. NEXT SHORTWAVE AND FRONT WILL EDGE INTO THE CWA FROM THE NORTH ON WEDNESDAY. EXPECT ANY PRECIP EFFECTS FROM IT TO OCCUR WEDNESDAY AND WEDNESDAY EVENING PRIMARILY WITH PEAK HEATING...THEN END WEDNESDAY NIGHT. ETA IS MUCH FASTER THEN GFS AND WOULD END ANY PRECIP CHANCES BY EVENING. WILL KEEP CHANCE POPS ACROSS THE CWA WEDNESDAY...THEN SLIGHT CHANCE WEDNESDAY NIGHT. EXPECT CONVECTION TO PRIMARILY STAY TO THE SOUTH OF THE CWA THURSDAY AND FRIDAY. NOT A LOT OF CHANGE TO HIGHS AND LOWS THIS WEEK WITH MID TO UPPER 80S AND LOW TO MID 60S THE RULE. ANOTHER STRONGER SHORTWAVE WILL APPROACH THE AREA OVER THE WEEKEND. COULD SEE SOME SCT CONVECTION IN WAA AND MOISTURE ADVECTION FRIDAY NIGHT INTO SATURDAY TO THE NORTH AND WEST OF THE CWA...BUT WILL KEEP OUT CWA DRY FOR NOW. A BETTER CHANCE APPEARS IN STORE FOR THE AREA SUNDAY AND SUNDAY NIGHT AS SFC FRONT AND SHORTWAVE MOVE INTO THE CENTRAL PLAINS. FOR NOW WILL GO WITH DRY FCST ON MONDAY AS DRIER AIR MOVES INTO THE CWA WITH DEPARTING SHORTWAVE TROUGH. .TOP...NONE.
Hazardous weather outlook, Jun 16, 5:00 AM CDT, 14 hours 2 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE FROM 3 PM UNTIL 9 PM...GENERALLY NORTH OF INTERSTATE 35. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY...WEDNESDAY NIGHT...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.